Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22, 1 issue

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
This article is available for purchase or by subscription. See below.
Random rigidity in the free group

Danny Calegari and Alden Walker

Geometry & Topology 17 (2013) 1707–1744
Abstract

We prove a rigidity theorem for the geometry of the unit ball in random subspaces of the scl norm in B1H of a free group. In a free group F of rank k, a random word w of length n (conditioned to lie in [F,F]) has scl(w) = log(2k 1)n6log(n) + o(nlog(n)) with high probability, and the unit ball in a subspace spanned by d random words of length O(n) is C0 close to a (suitably affinely scaled) octahedron.

A conjectural generalization to hyperbolic groups and manifolds (discussed in the appendix) would show that the length of a random geodesic in a hyperbolic manifold can be recovered from the bounded cohomology of the fundamental group.

Dedicated to the memory of Andrew Lange

PDF Access Denied

Warning:  We have not been able to recognize your IP address 54.80.146.251 as that of a subscriber to this journal. Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recommendation form.

Or, visit our subscription page for instructions on purchasing a subscription. You may also contact us at contact@msp.org or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
Gromov norm, stable commutator length, symbolic dynamics, rigidity, law of large numbers
Mathematical Subject Classification 2010
Primary: 20P05, 20F67, 57M07
Secondary: 20F65, 20J05
References
Publication
Received: 29 June 2011
Revised: 5 October 2012
Accepted: 27 March 2013
Published: 21 June 2013
Proposed: Jean-Pierre Otal
Seconded: Dmitri Burago, Leonid Polterovich
Authors
Danny Calegari
Department of Mathematics
University of Chicago
5734 S University Avenue
Chicago, IL 60637
USA
http://math.uchicago.edu/~dannyc
Alden Walker
Department of Mathematics
University of Chicago
5734 S University Avenue
Chicago, IL 60637
USA
http://math.uchicago.edu/~akwalker